Reducing - too fast ???

Hi all

Would welcome any advice please.

Started on 15 mg Pred in August diagnosed with PMR after 9 months. Symptoms relieved very quickly.

Followed GP's plan - 15 mg for two weeks, 12.5 mg for two weeks, 10 mg for two weeks. Noticed slight discomfort at this point in right hip but nothing to shout about. Blood test showed ESR was down to 3 from 26 (never went above 26).

Plan then was for 9mg for a month then 8.

Slightly worried so printed off the slow reduction plan and told GP this was how I wanted to continue.

Two weeks on and after only two odd days at 8mg pain in hip has got worse.

Slight discomfort right shoulder. All one side ??

I do have metal hip joints since 2002 but have not had pain with them previously.

Can't get appointment until December lst but will not reduce any more. Am even wondering if I should go back to 10mg.

I am 70

Many thanks

16 Replies

  • Hi Wenben,

    If I was you I'd go back up to 10mg, if you were ok at that level, and stay on it - hopefully by the time you see GP things will have settled down, and you can discuss the way forward with him. You've answered your own question, you have reduced too fast.

    I have GCA, so started on much higher doses, but whatever level you start at, the Pred needs to get the inflammation under control before you start reducing. My guess is, two weeks wasn't long enough for you.

    Reductions of 2.5mg might also have been too much - that might be the recognised reduction, but we are all different. Trouble is, once the doctors start you on Pred, they also want you to be off them as soon as possible! Doesn't always work that way!

    Once I got down to 7mg, I reduced by 0.5mg, and using a slow plan (now between 3mg & 2.5mg).

    It's no good trying to rush things, the PMR will go when it's ready, and not before. One thing you have to learn with these diseases is patience - very trying it is too!

    Hope you soon feel better.

  • Hi Dorset Lady

    It is Sue here and only have GCA.

    I have just read your reply to Whenben and noticed you have mentioned that the PMR will go when it is ready and not before which is very good and will be a relief to a lot of people but do you know if GCA has the same effect and will go when it is ready which would be nice if it does.

    Hope you are well.


  • Hi Sue (me too!)

    Actually just read a book today, which says virtually the same, I.e. It does run its own timeline. Unfortunately, nobody can categorically say how long that may be!

    This book seems to imply that GCA and PMR are much more likely to be different manifestations of the same disease, with GCA being the much more serious one, rather than seperate illnesses which some doctors consider them to be. So you may not only have GCA.

    I did start my slow reduction to 2.5mg this week, but have had a couple of slightly "off" days, so think I stick to 3mg for a bit longer. I'm always telling others not to rush, so I've told myself the same!

    Am waiting to see GP, have had bad back all summer, and now thinking it may be OA moving to another area rather than what I originally thought was a muscular problem. Otherwise ok thanks, hope you are too.

  • Hi again

    That is interesting about GCA and PMR.

    I hope things go well for you at the doctors and things are not bad.

    I have been having a bad time of things over the past couple of months with a very bad unbearable pain on the right side of my head across the forehead and neck with being sick, having the runs and passing motion every time I went to the bathroom, it all happens during the night, because the pain had gone by morning I stayed on 17.5mg then it happened again, I went up to 20mg got a blood test done to see if it was a flare but it all showed OK. The bad pain is getting closer together as they are every week now so I went up to 20mg again and staying there until I see my Rhumie next Thursday and see what he says. Sorry for rambling on.

    Hope things go well for you at the docs.


  • Don't ever be sorry for rambling, ranting, waffling on - or whatever. That's what this forum is all about. You can get things off your chest that you can't do with close family and friends that haven't been there! They listen but they don't really understand whereas we do. Hope things soon improve for you.

  • Thank you

  • Does your GP not realise that you can't just reduce the pred by rote? You have to feel about and find the right dose for you - the aim is the lowest dose that manages the daily inflammation the same as at the start. If it is well under 10mg and there wasn't a lot of accumulated inflammation such a speedy reduction to 10mg would work - but from there you really need to be slowly slowly. Since you have noticed so quickly you might be fine just going back to 9mg but otherwise 10mg would seem sensible for a week.

    If it is one-sided it might not be just PMR, myofascial pain syndrome will mimic PMR pain and can be more one-sided and it is found quite often alongside PMR. Maybe a session or 3 of Bowen therapy might be the answer?

  • Exactly what happened to me, although my doctor had me on 1 mg 1 week reductions indefinitely. Hit my wall at 9 and now on the dead slow reduction which works by tricking your system into accepting the lower dose. ;)

  • What do you mean by dead slow , have had per for 4 1/2 years and can't get past 3mg keep having flare thinking of going up to 4mg even 5mg to get some relief, but I feel like a failure I am not a Mard person but sick of this pain especially in the mornings.

  • Dead Slow and Nearly Stop.

    Thanks to PMRPro

    If the link doesn't work google healthunlocked dead slow and nearly stop

    It is a method that really seems to help the body adjust to the lower doses. It takes a month to six weeks to go from "old dose" to "new dose" but the chances of a successful reduction are increased by the method. I was not able to drop from 10 mg to 9 mg without a return of symptoms. But through using the DSNS method I am now part of the way to 7.5 and so far so good. :)

    It is also possible that your body continues to need the small dose of pred even now. I suggest you go to a level where you feel pretty comfortable, where the inflammation is under control, and after a few weeks try the DSNS method. It is really easy to stop the reduction if you find the pain starting to return, so much less likely to have full blown flare.

  • You are not the failure! Your Doctor is for demanding that you get off Steroids as quickly as you can and damn the consequences.

    After a year of battling I discovered the original calendar given to me by the Doc, to get me off this "scourge" as quickly as is possible. This is it:

    Started on 30mg for 2 weeks, then straight down to 10mg for 2 weeks

    That was the biggest mistake ever and I have been battling with flares and pain ever since. A year now.

    So now I am on 15mg and 14.5 a day going the dead slow method. at the moment, 3 days at 15mg then 1day at 14.5 for 4 weeks, then 2 days at 15mg and 1 day at 14,5 for 4 weeks then alternate 15/14.5 for 4 weeks then 14.5 for 4 weeks. However, the 4 weeks is not cast in stone and depending on the ache in shoulders, neck etc, if any, I could push it to 5 or 6 weeks, but never less than 4 weeks. Once I am happily on 14,5mg a day, for however long it takes to feel good, then I will go on to 5 days at 14.5, 1 day at 14mg for 4 weeks or so. and so on until I reach my goal of 10mg a day which I will stay on for a year.

    There is no quick way to get off Pred, and it is high time our doctors knew it.

  • Hi Wenben,

    I'm about a month ahead of you! I was diagnosed in July and prescribed 15mg for 2 weeks (miraculous relief!), 12.5 mg for August, 10mg for September and now 1mg reduction monthly, I'm on 8mg for November and think I'll stay on this as I have a few little aches but feel mostly stable in mood and physical well-being. If the 'little aches' start increasing I'll go back up to 9mg - I do find weakness in calf muscles a bit disconcerting as I've always been very active, however it's a case of being mindful of your body and not pushing too hard. Having said that, I'm about to get out for a walk into Storm Barney (on the sheltered side of the beach!)

    As everyone has said above, maybe a return to a slightly higher dose will deal with the inflammation and you'll feel more comfortable.. good luck and success!

  • Reducing is to be slow, very slow. If you still get that much pain stop reducing and go back to the level with no pain, it is not worth the rush. It has took me over 4 years to understand this, and accept you cannot rush decreasing your Prednisone! I am almost to 3 mg using the plan these ladies advised me on, listen to them they know what they are talking about.

  • Three mg. Well done, Lafontainepam!

  • Thankyou so much for all your replies. Now feel re-assured in making my own decision.

  • I've now got hip pain on one side added to long list of things probably connected to having PMR. My doc thinks it's Trochanteric bursitis but says to delay having steroid injection until I've seen Rheumy in January.

You may also like...